Log in
Thyroid UK
91,874 members106,147 posts

Looking for information on thyroid

Hi I am new, looking for information on thyroid please. I had 2 abnormal thyroid readings in the past showing I had high TSH levels and had treatment started. I have no libido, tired all the time, dry skin and eyes and mouth, swollen neck, constipation, muscle aches and weakness. Thankyou in advance x

OCT 2017

TSH 28.8 (0.2 - 4.2)

FT4 10.1 (12 - 22)

Started on levothyroxine

DEC 2017

TSH 5.6 (0.2 - 4.2)

FT4 11.8 (12 - 22)

25 Replies
oldestnewest

Welcome to the forum, divastar

For useful information go to the Thyroid UK website at thyroiduk.org/index.html

Can you get a printout of your blood test results. Your are entitled to have them. Just tell them it's for your records. Then post them on here with the ranges, then we can comment.

Your symptoms certainly sound as if you have an underactive thyroid and need treatment.

You've come to the right place for help.

1 like
Reply

Thankyou my results are

OCT 2017

TSH 28.8 (0.2 - 4.2)

FT4 10.1 (12 - 22)

Started on levothyroxine

DEC 2017

TSH 5.6 (0.2 - 4.2)

FT4 11.8 (12 - 22)

Reply

Boss is threatening me with the sack due to my loss of concentration I just want to know where I stand? Thankyou

Reply

Underactive thyroid counts as a disability so your boss would be breaking the law by sacking you. You need to tell HR that you have a disability and need adjustments to be made to your work while your medication is being titrated. You'll need a dose increase after 6 weeks - do you have your blood test booked?

Reply

Also will my results go over active the more my medication is increased?

Reply

No, you can't 'go over-active', because your thyroid is under-active. It can't jump around like that. And, medication does not affect the thyroid itself. Levo - which I presume you are taking - is thyroid hormone replacement, replacing the hormones that your thyroid can no-longer make for itself.

You can, however, become over-medicated. But, you have quite a way to go before that will happen! And, if you do become over-medicated, it really isn't that much of a problem, you just reduce your dose, slightly. How much levo were you started on? You are still very hypo with a TSH of 5.6, and your FT4 is under-range.

You should be retested six weeks after starting your levo, or after any change in dose. When you go for a blood test, make sure your appointment is for early in the morning - at least before 9 am - and fast over-night. Leave 24 hours between your last dose of levo and the blood draw. I know your doctor won't have told you this, but doctors don't know everything! :)

Don't forget to ask for a print-out of your results!

Reply

50mcg levothyroxine is what I was started on and this is what I am still taking thanks

Reply

Your doctor should have raised your dose by 25 mcg after your last blood test in December. I suggest you go back to see him and tell him that you want an increase because your TSH is too high, your FT4 is under-range and you still have symptoms. The stupid man ought to be able to work that out for himself!

1 like
Reply

And tell him that if he doesn't you will lose your job as you can't function

1 like
Reply

What happens if you have taken your meds before the blood test? I took mine as forgot not to - would it effect the TSH dramatically?

Reply

No, it wouldn't affect the TSH, because the TSH doesn't move that quickly. But, it would increase the FT4 level - just in case your doctor might look at it!

Reply

Thanks- T4 is still low even with me having just taken my NDT.

Reply

Well, that's not really surprising. It usually is low when taking any form of T3. And, the most important number is the FT3.

Reply

No.

Reply

Hi Divastar

Thank you for sending your results.

Just based on the results you sent, your levels are still not optimised. You need to aim for TSH of less than 2 and higher end of scale for T4.

Have you had any other tests? T3/ Ferritin/ Vit D/ TPo Antibodies?

How much levo are you on?

In terms of work, I would

1. Get hold of the performance/ sickness management policy, and get familiar with all the terminology around managing performance issues if related to sickness

2. Request a letter from your GP stating details of your condition/ symptoms and expected management plan ( with expected time to stabilise it)

3. Request a referral to occupational health- they are your support at work

4. Consider taking off sick until your symptoms are more stable

5. Have a look on the verywell website, it gives you a lot of details about hypo.

6. Speak to a union rep. if possible. They can support you with any issues you have with work

Hope this is helpful

1 like
Reply

TPO ANTIBODIES 1700 (<34)

FT3 3.1 (3.1 - 6.8)

Taking 50mcg thankyou

Reply

50mcg is a starter dose ,you need tests every 6-8 weeks until your TSH is. 1 or below.Your vits are low look up Seaside Susies responses to people with similar poor results.Get another GP if that one agrees with your employer.

Reply

There is no union rep and no occupational health because the company is so small, the boss has told me to get my act together or I am out and my GP agrees with this

I am saying yes to everything my boss is telling and asking me to do

Reply

FERRITIN 25 (30 - 400)

FOLATE 4.1 (4.6 - 18.7)

VITAMIN B12 199 (180 - 900)

TOTAL 25 OH VITAMIN D 26.6 (25 - 50 DEFICIENCY. SUPPLEMENTATION IS INDICATED)

Reply

Those results are terrible! They all need supplementing. Hopefully, SeasideSusie will see them, and explain how to supplement to optimise them.

However, you should ask your doctor to test you for Pernicious Anemia, before you start supplementing your B12. As you have Hashi's, which is autoimmune, it's quite possible you also have PA, which is also autoimmune. And that will also be working against you, causing lack of concentration, brain-fog and all sorts of other nervous problems.

Reply

Thank for this.

Your results indicate that you are NOT optimised and also have Hashimoto's.

I would suggest you speak to your GP about increasing the dose by 25mcg. If they refuse, CHANGE GP's! Possibly consider exploring a private endo. The thyroid UK website has details on this.

From my experience you need to become your own advocate with the GP's and with work. Try to find whatever support you can, from anyone.

I would suggest you take sometime to read up on your condition, and feed this back to work. You also need to give time for your body to recover.

Hypo and Hashi is considered a long term condition, and should be supported under the equality and disability act. Depending on your status of employment i.e perm or temp, your work have a duty to explore options to support you. NB They might not always be able to offer support, but must provide you other options.

Unfortunately I do not know your personal circumstance in work, or impact the condtion is having on work, so my advice my not all be applicable. These are the things I did, as was and still am in a similar position.

Reply

Thankyou I am a permanent employee but when I told the employer I have hypothyroidism she said "you don't look the sort to have that, I thought they have puffy eyes" so I might look at getting another job

Reply

Really sounds like they are not following procedure.

I would suggest you minute all the conversations you have. They cannot just make comments like this, and not offer some support.

It might seem easier to just change jobs, but this condition will go with you to another job, and they might do the same. If you like your job, and want to stay, then worth considering the points I made above.

Reply

You might find this link useful.

healthunlocked.com/thyroidu...

It's a previous post with a letter for family and friends to explain how thyroid problems can affect us. It might be helpful for showing to your employer.

1 like
Reply

That's a discriminatory statement. Tell HR.

Reply

You may also like...